Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Midland/Odessa, TX

February 5, 2008Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 5, 2008, 5:57 AM CST for Pecos County, Terrell County, Texas. It took effect at Feb 5, 2008, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2008, 5:57 AM CST (11:57 UTC)
In effect from
Feb 5, 2008, 12:00 PM CST
Expired
Feb 5, 2008, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 12.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3999 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 051157
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 AM CST TUE FEB 5 2008

...A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 7 PM CST FOR
THE BIG BEND REGION...STOCKTON PLATEAU AND LOWER TRANS PECOS FOR
WINDY CONDITIONS...LOW HUMIDITY AND VERY HIGH FIRE DANGER...

TXZ075-081-082-052000-
/O.UPG.KMAF.FW.A.0005.080205T1800Z-080206T0100Z/
/O.NEW.KMAF.FW.W.0009.080205T1800Z-080206T0100Z/
PECOS-BIG BEND AREA-TERRELL-
557 AM CST TUE FEB 5 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST WINDS INCREASING TO 20 TO 30 MPH COMBINED WITH MINIMUM
RELATIVE HUMIDITIES NEAR 15% AND VERY HIGH FIRE DANGER WILL
RESULT IN FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON AND EARLY EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 052043
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CST TUE FEB 5 2008

...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CST FOR THE BIG
BEND REGION...STOCKTON PLATEAU AND LOWER TRANS PECOS FOR WINDY
CONDITIONS...LOW HUMIDITY AND VERY HIGH FIRE DANGER...

TXZ075-081-082-060100-
/O.CON.KMAF.FW.W.0009.000000T0000Z-080206T0100Z/
PECOS-BIG BEND AREA-TERRELL-
243 PM CST TUE FEB 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING.

WEST WINDS INCREASING TO 20 TO 30 MPH COMBINED WITH MINIMUM
RELATIVE HUMIDITIES NEAR 15% AND VERY HIGH FIRE DANGER WILL
RESULT IN FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD
THIS AFTERNOON AND EARLY EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 5, 4:38 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 5, 4:38 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST TUE FEB 5 2008

.DISCUSSION...
STRONG SOUTHWEST FLOW ALOFT PERSISTS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AHEAD OF A POTENT UPPER LEVEL LOW
MOVING ACROSS THE FOUR CORNERS REGION EARLY THIS MORNING. THIS
FEATURE WILL CONTINUE TO DEEPEN AND TRANSLATE EASTWARD ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES BY THIS EVENING. MID LEVEL MOISTURE
AND LIFT ASSOCIATED WITH THIS FEATURE WILL MOSTLY REMAIN NORTH OF
OUR FORECAST AREA...AND WITH DRIER AIR SPREADING EASTWARD ACROSS
THE CWA...HAVE REMOVED MENTION OF ISOLATED PRECIP FOR THIS
MORNING. THE SURFACE PRESSURE GRADIENT WILL CONTINUE TO
TIGHTEN...AND VERY WINDY CONDITIONS WILL RESULT ACROSS THE REGION
AGAIN. WE WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR BOTH THE
GUADALUPE AND DAVIS MTNS AFTER 18Z...WHERE MARGINALLY HIGH WINDS
APPEAR LIKELY TODAY. WE WILL ALSO CONTINUE THE WIND ADVISORY FOR
THE REMAINDER OF THE FORECAST AREA...ALTHOUGH WINDS MAY BE
MARGINALLY WITHIN ADVISORY THRESHOLDS ALONG AND NORTH OF I-20.
ALSO LEFT MENTION OF PATCHY BLOWING DUST INTACT FOR MOST AREAS
EAST OF THE MOUNTAINS. TEMPERATURES WILL BE MUCH COOLER
TODAY...BUT DID RAISE TEMPS A BIT TOWARD THE LATEST GUIDANCE
NUMBERS GIVEN THE DOWNSLOPE COMPONENT TO THE WIND.

THE UPPER LEVEL LOW WILL OPEN AND LIFT NORTHEAST TONIGHT...WITH
SKIES CLEARING IN ITS WAKE. WINDS WILL SUBSIDE WITH THE WEAKENING
GRADIENT...WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING.
OVERNIGHT LOWS HAVE BEEN TRENDED NEAR/JUST BELOW THE COLDEST FWC
GUIDANCE.

ONLY MINOR CHANGES WERE MADE TO THE REST OF THE EXTENDED DATABASE.
SURFACE TROUGH OF LOW PRESSURE WILL RE-DEVELOP ACROSS WEST TEXAS
AND EASTERN NEW MEXICO WEDNESDAY...WITH INCREASING WEST TO
SOUTHWEST WINDS AND SLIGHTLY WARMER TEMPERATURES. ANOTHER PACIFIC
FRONTAL PASSAGE WILL BRING A SHIFT IN WINDS TO THE NORTHWEST
WEDNESDAY NIGHT/THURSDAY MORNING...BEFORE YET ANOTHER LEE TROUGH
FORMS BY THURSDAY AFTERNOON. LOW LEVEL THERMAL RIDGING WILL REMAIN
ENHANCED THROUGH THE WEEKEND...WITH ABOVE NORMAL TEMPERATURES
ANTICIPATED. DRY WEATHER WILL CONTINUE THROUGH SUNDAY AS DRY
NORTHWEST TO ZONAL FLOW ALOFT PERSISTS.

&&

.FIRE WEATHER...
DRY AIR WILL SPREAD ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO TODAY IN THE WAKE OF A PACIFIC COLD FRONT. WHILE TEMPERATURES
WILL COOL TODAY...MINIMUM AFTERNOON RH/S WILL DROP INTO THE 15-25%
RANGE ACROSS THE PLAINS...WITH NEAR 30% IN THE MOUNTAINS. 20 FT.
WESTERLY WINDS WILL ALSO BE ON THE INCREASE AREAWIDE. THE MAIN AREA
OF CONCERN TODAY WILL RESIDE ACROSS THE LOWER TRANS PECOS...STOCKTON
PLATEAU AND BIG BEND REGION...WHERE ABOVE NORMAL TEMPERATURES WILL
CONTRIBUTE TO MINIMUM RH/S BELOW 15%. WE WILL UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THE ABOVE MENTIONED
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  25  60  31  /  10   0   0   0
CARLSBAD NM                53  25  59  31  /  10   0   0   0
DRYDEN TX                  65  33  61  35  /  10   0   0   0
FORT STOCKTON TX           60  30  64  35  /  10   0   0   0
GUADALUPE PASS TX          46  23  52  32  /   0   0   0   0
HOBBS NM                   53  23  58  31  /  10   0   0   0
MARFA TX                   49  18  54  24  /   0   0   0   0
MIDLAND INTL AIRPORT TX    59  23  58  31  /  10   0   0   0
ODESSA TX                  59  24  59  31  /  10   0   0   0
WINK TX                    63  25  64  31  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES...BIG BEND AREA...PECOS...TERRELL.

     HIGH WIND WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
     PM MST/ THIS AFTERNOON FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

06/21
Hazardous weather outlook, Feb 5, 4:57 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CST TUE FEB 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
457 AM CST TUE FEB 5 2008 /357 AM MST TUE FEB 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASING WINDS WILL AFFECT SOUTHEASTERN NEW MEXICO AND WEST
TEXAS TODAY. WESTERLY WINDS OF 25 TO 35 MPH ARE EXPECTED TO AFFECT
MOST OF THE AREA...EXCEPT IN THE GUADALUPE AND DAVIS MOUNTAINS
WHERE STRONGER WINDS CAN BE EXPECTED. A HIGH WIND WARNING IS IN
EFFECT FOR ALL OF THE GUADALUPE MOUNTAINS AND FOR ELEVATIONS
ABOVE 6000 FEET IN THE DAVIS MOUNTAINS...WHILE A WIND ADVISORY IS
IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE
WINDY CONDITIONS WILL RESULT IN AREAS OF BLOWING DUST...ESPECIALLY
NEAR CONSTRUCTION SITES AND OPEN FIELDS.

THE WINDY CONDITIONS...DRY VEGETATION AND HIGH TO VERY HIGH FIRE
DANGER WILL PRODUCE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND
SPREAD...ESPECIALLY OVER THE BIG BEND REGION...STOCKTON PLATEAU
AND LOWER TRANS PECOS. THESE AREAS WILL HAVE LOWER RELATIVE
HUMIDITY VALUES THIS AFTERNOON...SO A RED FLAG WARNING IS IN
EFFECT THERE FROM NOON CST UNTIL 7 PM CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 9:01 PM CSTHigh Wind WarningMAF7 hr
Feb 5, 4:49 AM CSTHigh Wind WarningMAF13 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.